DRAFT AGENDA

Registration is FREE, but entry ticket are limited, so reserve your spot now!

MORNING SESSION

Opening session

Welcome & Networking

9:00 AM CEST
1 hour

Opening

10:00 AM CEST
2 hours
Islands as laboratories of innovation and climate change mitigation.

Press conference

12:00 AM CEST
1 hour

AFTERNOON SESSION

Sustainable tourism

The island resorts: how to become a green destination and reduce costs, while engaging local communities. The Maldives’ case study

2:00 PM CEST
1 hour and 30 minutes
In cooperation with MITDC.

Covid-19 pandemic has brought detrimental effects on global tourism, particularly affecting those contexts which almost exclusively rely on it, such as island resorts. Hence, formed task force is to answer to the question: “How can sustainability and technological solutions help the island resorts to develop a new tourism market focused on green destinations, while reducing their costs on energy, water, waste and mobility?”.

The objective of the workshop is to present new approaches and business models where island resorts engage on the sustainable transition the local communities of neighbor islands where workers often live.

Meet the speakers

3:30 PM CEST
20 minutes

Waste management from tourism activities

4:00 PM CEST
1 hour and 30 minutes
In cooperation with GLISPA and WTTC

In the peak touristic seasons, islands host a far greater population than usual. While this is beneficial for the local economies, it also places a great burden on the local infrastructures, especially for waste management systems. By improving knowledge about waste streams, building common guidelines and improving synergies among islands’ communities, the effect of the seasonal variation of waste generation can be addressed and mitigated. Besides, circular economy practices and in particular separate collection techniques can help the many islands which do not have local waste management facilities in place. Ultimately, the great challenge is to give birth to virtuous behaviors, involving both residents and tourists.

Meet the speakers

5:30 PM CEST
30 minutes

MORNING SESSION

Energy

Wave energy technology progress and development trends

9:00 AM CEST
1 hour and 30 minutes
In cooperation with Ocean Energy Europe.

The oceans are the world’s largest untapped source of renewable energy. Drawing on a limitless, indigenous source of energy, Ocean energy technologies exploit the power of tides and waves, as well as differences in sea temperatures and salinity, to produce electricity. Ocean energy’s predictability makes it an ideal balancing partner for wind and solar and it has little if null environmental impact, plus it is particularly strategic for those islands that do not have enough land space at disposal. To invest in ocean energy can bring the technological costs down by creating economies of scale. The potentials for economic benefits, jobs creation, and to lead a vast global export market are huge.
The target of this webinar is to offer an overview on wave energy technologies and trends, highlighting the importance of investing in R&D to unlock their high potential in the clean energy mix.

Meet the speakers

10:30 AM CEST
20 minutes

Smart grid management system - RES & Storage

11:00 AM CEST
1 hour and 30 minutes
In cooperation with EASE and EUROBAT

Meet the speakers

12:30 AM CEST
30 minutes

AFTERNOON SESSION

Energy & Water

Floating offshore wind power: technologies and policies. The Mediterranean case study

2:00 PM CEST
1 hour and 30 minutes
In cooperation with Wind Europe.

Floating offshore wind is a fast-maturing technology, which could potentially cover a leading role in the energy transition process of islands. In this context, Mediterranean Sea, acknowledged its geophysical characteristics, could be the perfect scenario for the implementation of innovative pilot projects, that could become replicable best practices.
The workshop will present the state of the work of the task force on the Mediterranean case study and debate the best conditions (technical, regulatory, market, etc.) for the take-off of floating offshore wind technologies.

Meet the speakers

3:30 PM CEST
20 minutes

Solar energy, water recycling & desalination hybrid systems.

4:00 PM CEST
1 hour and 30 minutes
In cooperation with IDA and Global Solar Council.

Meet the speakers

5:30 PM CEST
30 minutes

MORNING SESSION

Sustainable mobility

Policies on bicycle promotion, from business models to regulatory actions

9:00 AM CEST
1 hour and 30 minutes
In cooperation with Conebi.

The potential of bicycle mobility in islands is clear, especially in the small ones, both for residents and tourists. One of the main challenges though is related to the fact that road infrastructures have been conceived for cars. When it comes to enabling a proper infrastructure for bicycles on islands, in fact, the issue is space more than cost. Political will is needed in order to sacrifice some of the space destinated to motored vehicles to create cycle paths, with a great benefit from the reduction of acoustic and air pollution. Safety is another key factor, as cycling lovers are discouraged from unsafety of roads. Paths do not necessarily have to be placed alongside roads: they can be identified in the outdoors, where cyclists can be safe while enjoying the landscape and the contact with nature. Sustainable tourism is embracing this sort of solutions, which have a high potential.
What policies can be applied to promote the growth of bicycle infrastructure? What best practices are in place?

Meet the speakers

10:30 AM CEST
20 minutes

Sustainable maritime transport solutions and ports electrification

11:00 AM CEST
1 hour and 30 minutes

Meet the speakers

12:30 AM CEST
30 minutes

AFTERNOON SESSION

Agriculture & closing

Sustainable agriculture in small islands

2:00 PM CEST
1 hour and 30 minutes
In cooperation with Insuleur.

Meet the speakers

3:30 PM CEST
20 minutes

GTI Awards 2020 & conclusions

4:00 PM CEST
2 hours

EU ISLAND FORUM

MORNING SESSION

EU Legislation,
Policy and Regulation

The EU island sustainable transition through multilevel measures: Green Deal, Next Generation EU, Just Transition Mechanism, Clean Energy for EU Islands, NECPs, Covenant of Mayors (SEAPC)

9:00 AM CEST
1 hour and 30 minutes
In cooperation with CPMR & Insuleur.

Meet the speakers

10:30 AM CEST
20 minutes

EU regulatory framework on batteries and their contribution to islands decarbonisation

11:00 AM CEST
1 hour and 30 minutes
In cooperation with EASE and EUROBAT

Electrochemical storage and electric vehicles are of key importance in the decarbonization process of islands, being a crucial aspect of realization and management of high RES penetration projects and clean mobility. The European Commission will soon propose a new regulatory framework on how batteries are being produced and managed at the end of their life, with the ultimate goal of promoting their sustainable production in Europe.
Hence, the objective of the workshop is to present the recommendations of the GTI Observatory task force on the upcoming EU regulatory framework, debating on possible solutions in order to overcome regulatory issues hindering a wide production and application of such a technology.

Meet the speakers

12:30 AM CEST
30 minutes

AFTERNOON SESSION

Insuleur General Assembly

2:00 PM CEST
1 hour and 30 minutes